Utah, 2021

Drought in Utah, January 1 to 31, 2021

January 1 to 31, 2021 · NWS GJT · 7 events in 7 counties and zones

Temperatures were above normal and precipitation was below normal across much of eastern Utah during the month of January. As a result, drought conditions persisted across the entirety of the region and remained in either the extreme or exceptional category through the end of the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Temperatures were above normal and precipitation was below normal across much of eastern Utah during the month of January. As a result, drought conditions persisted across the entirety of the region and remained in either the extreme or exceptional category through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 31, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1023 PM MST Thu Dec 31 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 153 PM MST Thu Dec 31 2020

The synoptic pattern featured a closed mid-level low pressure
system over the SoCal-Arizona-Baja triple point and a shallow
open wave trough over the northern Rockies. The forecast area lay
under the col between these features early this afternoon. Weak
upward forcing in the col region working on residual moisture left
behind by the storm earlier this week has resulted in a broad
swath of mid-level clouds across the area combined with cirrus in
the higher reaches of the atmosphere. Earlier in the day the
eastern Uinta Basin experienced some light snow as ice from clouds
aloft seeded the low stratus deck below.

The col breaks down overnight as the closed low to the south moves
east-southeastward over northern Mexico. Models suggest enough
lift and moisture for isolated light showers over the eastern
Uinta Mountains this evening with little chance later tonight.
Light flow will fail to displace moisture so expect skies will
remain a mixed bag overnight in response to modest lift. Low
stratus and light fog are likely to return to to the eastern Uinta
Basin late as strong low level inversions persist. These
inversions are also likely to keep temperatures down in the
Gunnison Basin and other snow covered valleys.

Drying begins across northeast Utah and northwest Colorado on New
Years day as a transient ridge approaches from the west. However,
lingering moisture and instability may bring isolated snow showers
to the higher peaks of the San Juan Mountains during the afternoon.
Undercut highs in some of the lower valleys as inversions are
likely to persist. Expect clearing beneath the ridge as it moves
overhead Friday night. Decreased clouds point to cold overnight
lows. NBM wasn't catching on to the strong inversion across the
Gunnison Basin and lowered minimums there on the order of 10
degrees.

.LONG TERM...(Saturday through Thursday)
Issued at 153 PM MST Thu Dec 31 2020

A weak, fast-moving shortwave will scoot across Wyoming on Saturday,
staying well to the north of the forecast area. With very limited
moisture to work with, expecting little, if any, precipitation to
come from this wave. More likely, we'll see just a brief increase in
mid and high level cloud-clover with dry conditions remaining at the
surface. This shortwave exits to our east Saturday night with low-
amplitude ridging to follow. Fast, nearly zonal westerly flow aloft
will allow a bit more Pacific moisture to spill into the Great Basin
and northern Four corners on Sunday, but with no forcing to act on
this moisture, dry weather will round out the first weekend of 2020.
Temperatures during this period will continue to run about 5 degrees
below normal.

Mid-level heights rise a bit more on Monday in response to an
upstream shortwave digging into Northern California. While this will
ensure another day of dry weather, temperatures will at least be a
few degrees warmer as a result of weak warm advection aloft. The
aformentioned shortwave will trek eastward and be located over
eastern Utah and western Colorado by Tuesday morning. Increasing
moisture and dynamical forcing will lead to snow breaking out across
the higher terrain late morning into the afternoon, but the quick
forward speed will likely limit accumulations to below advisory
criteria. That being said, the GFS/GEFS are hinting at a possible
slower, closed low solution. This would then have implications on
both precipitation amounts and duration. Given this system is still
5 days away, we'll take a conservative approach for now and make any
adjustments to the forecast as necessary.

Dry, seasonable weather returns on Wednesday as Tuesday's system
ejects into the central Plains. The next feature of interest arrives
Thursday or Friday with another opportunity for snow, particularly
in the higher terrain once again. Temperatures will remain within a
few degrees of seasonal norms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1022 PM MST Thu Dec 31 2020

Mid level and some low level moisture will continue to impact our
region as the trough aloft makes its way across the region through
the TAF period. Ceilings at or below ILS breakpoints will continue
across northern airports, including KEGE and KASE. KVEL has the
greatest potential for ceilings to go below IFR overnight into
Friday morning. Ceilings improve during the late morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...MDM
AVIATION...BM
Hazardous weather outlook, Dec 31, 5:26 AM MST, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
526 AM MST Thu Dec 31 2020

COZ001>014-017>023-UTZ022>025-027>029-011230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
526 AM MST Thu Dec 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A few snowshowers are possible over the eastern Uintas today but
little accumulation is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A series of weak disturbances will move through every few days
bringing some light snow to the mountains. A stronger system may
bring more widespread snow on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with exceptional (D4) conditions persisting across the entirety of the zone.

Drought, La Sal & Abajo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with exceptional (D4) conditions across all but the far northern portion of the zone where the extreme (D3) category continued.

Drought, Canyonlands / Natural Bridges

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with exceptional (D4) conditions across all but the far northern portion of the zone where the extreme (D3) category continued.

Drought, Grand Flat and Arches

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with extreme (D3) conditions persisting across the entirety of the zone.

Drought, Tavaputs Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with extreme (D3) conditions persisting across the entirety of the zone.

Drought, Eastern Uinta Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with exceptional (D4) conditions across all but the far southern portion of the zone where the extreme (D3) category continued.

Drought, Eastern Uinta Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of January with exceptional (D4) conditions across the southern portion of the zone, the extreme (D3) category across the central areas, and the severe (D2) drought across the far northwest portion of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931798, 931799, 931801, 931802, 931803, 931804, 931805.